Menu

All medicines have an increased potential to cause adverse effects in older people.Various classes of drugs (eg beta-blockers, anticonvulsants, benzodiazepines, tricylic antidepressants, corticosteroids, narcotics, fluoroquinolones, H2 receptor antagonists, antiparkinsonian drugs, antihypertensives, and anticholinergics) can have a negative impact on a person’s emotional and / or cognitive state and this may be exacerbated for someone with dementia. The net result of this emotional and cognitive change may be an escalation of any behaviours of concern.

Inappropriate polypharmacy (the use of multiple medications) further increases the risk of adverse drug events such as falls, confusion and functional decline.Therefore, reviewing a person’s current medication regimen is an important part of the assessment process of managing behaviours.

To determine if a medication review is needed, use the interactive tool below.

Medicines interactive tool

Is the person on five or more regular medications?

Is the person having more than twelve doses of medications per day?

Has the person had significant changes in their medication regimen during the last three months?

Consider organising a medication review by speaking to your GP or pharmacist.

A medication review may not be needed at this time.

 

Useful resources

ServicePhone numberWebsite
Medicines Line  1300 633 424 www.nps.org.au
Quality Use of Medicines Program 13 32 54 or 1800 555 254 www.dva.gov.au 
Home Medicines Review (GP refers to pharmacist) 1800 052 222 www.commcarelink.health.gov.au

 

Important considerations

  • Medicines specifically intended for managing behaviours of concern can at times worsen the behaviour they are intended to treat.
  • Medication reviews should always be done in accordance withorganisational procedures.

Comments  

#1 luigi4235 Saturday 14 February 2015 20:21
( ๏ Y ๏ )
+++thatsafunnypic.com+++
Quote

Add comment


Site designed and developed by Kwik Kopy Norwood